Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Tallahassee, FL

February 7, 2017Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 7, 2017, 4:14 PM CST for Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 4:14 PM CST (22:14 UTC)
Expired
Feb 7, 2017, 5:00 PM CST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL

What was reported inside it

TimeReportWhereRemark
Feb 7, 4:15 PM CSTTSTM WND DMGHartford, ALPOWER LINES DOWN IN MULTIPLE PARTS OF HARTFORD.
Feb 7, 4:15 PM CSTTSTM WND DMGWsw Slocomb, ALSEVERAL HOUSES AND BUSINESSES DAMAGED. APPEARED TO BE CAUSED BY STRAIGHT LINE WINDS.
Feb 7, 4:15 PM CSTTSTM WND DMGWsw Slocomb, ALSEVERAL HOUSES AND BUSINESSES DAMAGED. APPEARED TO NOT BE CAUSED BY STRAIGHT LINE WINDS...POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 7, 3:27 PM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS52 KTAE 072214
SVRTAE
ALC061-069-FLC059-063-072300-
/O.NEW.KTAE.SV.W.0085.170207T2214Z-170207T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
414 PM CST TUE FEB 7 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Houston County in southeastern Alabama...
  Eastern Geneva County in southeastern Alabama...
  Northeastern Holmes County in the Panhandle of Florida...
  North central Jackson County in the Panhandle of Florida...

* Until 500 PM CST

* At 414 PM CST, a severe thunderstorm was located near Slocomb, or 7
  miles northwest of Graceville, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cottonwood, Dothan, Graceville, Hartford, Taylor, Ashford, Slocomb,
  Cowarts, Webb, Malvern, Rehobeth, Avon, Esto, Madrid, Gordon, Noma,
  Memphis, Green Acres, Crosby and Grangeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3129 8516 3100 8503 3095 8567 3119 8575
TIME...MOT...LOC 2214Z 262DEG 36KT 3105 8558 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
829 
WWUS52 KTAE 072232
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
432 PM CST TUE FEB 7 2017

ALC061-FLC059-063-072241-
/O.CAN.KTAE.SV.W.0085.000000T0000Z-170207T2300Z/
Geneva AL-Holmes FL-Jackson FL-
432 PM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA...NORTHEASTERN
HOLMES AND NORTH CENTRAL JACKSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CST for
the Panhandle of Florida.

LAT...LON 3129 8516 3100 8503 3100 8545 3123 8549
TIME...MOT...LOC 2231Z 262DEG 36KT 3107 8537 

$$

ALC069-072300-
/O.CON.KTAE.SV.W.0085.000000T0000Z-170207T2300Z/
Houston AL-
432 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR HOUSTON COUNTY...

At 431 PM CST, a severe thunderstorm was located near Cottonwood,
moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cottonwood, Dothan, Taylor, Ashford, Cowarts, Webb, Rehobeth, Avon,
Madrid, Gordon, Memphis, Green Acres, Crosby, Ardilla, Smyrna,
Grangeburg, Hodgesville, Jones Crossroads, Enon and Sigma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3129 8516 3100 8503 3100 8545 3123 8549
TIME...MOT...LOC 2231Z 262DEG 36KT 3107 8537 

HAIL...<.75IN
WIND...70MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 2:27 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 7, 2:27 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EST Tue Feb 7 2017

.NEAR TERM [Through Tonight]...

Summary: The threat for severe weather will increase this afternoon
through the evening hours. The best chance of seeing any severe
weather is across portions of the Florida panhandle and southeast
Alabama, although isolated severe weather is possible across the
entire area. The main threats are damaging wind gusts and large hail
with localized impacts to trees and power lines, although an
isolated tornado or two cannot be ruled out.

Analysis:  This afternoon's water vapor imagery shows the base of a
vigorous upper level shortwave is now moving through eastern
Louisiana and southern Mississippi. Ahead of it, the environment
has destabilized fairly significantly for this time of year with
SBCAPE values over 1500 j/kg extending well inland into southeast
Alabama and southern Georgia per the 18z SPC mesoanalysis. Shear
values are still fairly low in our area, but shear is higher to the
west across portions of southwest Alabama and southern Mississippi,
and this airmass is forecast to move eastward through the evening
hours. The RAP runs today have remain consistent in showing a
stronger low level jet than the NAM, GFS, or ECMWF, and looking at
the velocities from the KMOB radar, the RAP may be closer to the
truth. Thus, there remains a threat of severe storms across the
entire area through the evening hours. The greatest threat continues
to be across the western half of the area. SPC has extended the
slight risk area eastward a bit compared to this morning's outlook,
which makes sense given the more impressive appearance to the system
than this morning. The CAM guidance continues to suggest a QLCS will
move into the area with some CAMs explicitly showing 50 knot gusts
or higher. Most of the activity should be out of the area by
midnight with the potential for areas of fog to develop in its wake
late tonight.

.SHORT TERM [Wednesday Through Thursday Night]...

Southwesterly flow will continue from Wednesday through Wednesday
night across our area as an upper level trough approaches our area
from the northwest. However, in the wake of the MCS that will
have moved through our area the previous night, a fairly stable
airmass will be in place over inland regions early Wednesday,
resulting in dry conditions during the morning and early afternoon.
Moisture is expected to gradually increase from south to north
during the afternoon and evening hours, with PWAT values
increasing to 1.0-1.5". A cold front will then move across our
area overnight, with best chances of showers and isolated
thunderstorms from Tallahassee east through the FL Big Bend and
south central GA. Cooler and much drier air will move into our
area on Thursday, with clear skies and highs in the mid 60s to
lower 70s. Lows Thursday night will dip into the mid-upper 30s
inland, with 40s along the Gulf Coast.

.LONG TERM [Friday Through Tuesday]...

The upper level trough mentioned in the short term discussion will
move to our east on Friday, and will be replaced by an upper ridge
over the eastern CONUS from the weekend through early next week.
With a broad area of high pressure at the surface, expect dry
conditions to prevail throughout this period. Seasonably cool
conditions on Friday (highs in the 60s, lows in the 40s) will
quickly give way to warmer than normal temperatures through the
weekend and early next week. Highs in the 70s and lows in the 50s
are expected from Saturday through Tuesday.

&&

.AVIATION [Through 18Z Wednesday]...

A line of showers and thunderstorms will cross the area from west
to east through this evening. A few storms may be severe with hail
and strong winds. Once the squall line passes, low ceilings and
areas of fog will be possible late tonight with IFR to LIFR
conditions possible. Only a slow improvement is expected on
Wednesday morning.

&&

.MARINE...

A line of thunderstorms, possibly strong to severe, will move
through our marine zones this evening. Strong wind gusts and
frequent lightning will accompany the storms. Otherwise, expect
winds generally around 10 to 15 knots and seas of 2 to 3 feet
through the next few days.

&&

.FIRE WEATHER...

In the wake of showers and isolated thunderstorms Wednesday, much
drier air is expected on Thursday. Strong transport winds will lead
to high dispersions across much of the area. RH values will stay
above the threshold for red flag conditions.

&&

.HYDROLOGY...

Some heavy rain is possible this evening with the thunderstorms,
but storms will likely be moving too quickly to pose a significant
flooding threat. No heavy rain is anticipated from Wednesday
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  77  62  70  37 /  90  10  30   0   0
Panama City   64  71  63  67  43 /  80  20  20   0   0
Dothan        59  75  56  64  36 /  80  10  20   0   0
Albany        59  75  58  65  35 /  90  10  20   0   0
Valdosta      58  76  61  70  37 /  90  20  30  10   0
Cross City    60  76  63  74  38 /  80  20  30  10   0
Apalachicola  62  71  63  70  44 /  80  20  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...DVD
MARINE...Lahr
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

In the hours before

Special weather statement, Feb 7, 3:32 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM CST TUE FEB 7 2017

ALZ065-066-068-069-072215-
Dale AL-Coffee AL-Houston AL-Geneva AL-
332 PM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...WESTERN
HOUSTON...SOUTHERN DALE AND GENEVA COUNTIES UNTIL 415 PM CST...

At 332 PM CST, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Opp to 8 miles
west of Samson to 7 miles southeast of Florala. Movement was east at
55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Geneva, Fort Rucker, Enterprise, Ozark, Dothan, Hartford,
Taylor, Midland City, Level Plains, Slocomb, Samson, Newton, New
Brockton, Pinckard, Malvern, Clayhatchee, Kinston, Coffee Springs and
Black.

LAT...LON 3136 8620 3144 8549 3113 8544 3100 8546
      3100 8619 3119 8620
TIME...MOT...LOC 2132Z 264DEG 46KT 3129 8622 3107 8618 3091 8628

11-MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:18 PM CSTSpecial Marine WarningTAE117 min
Feb 7, 3:31 PM CSTSevere Thunderstorm WarningTAEWalton59 min
Feb 7, 3:50 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington55 min
Feb 7, 4:07 PM CSTSevere Thunderstorm WarningTAEBay, Washington53 min
Feb 7, 4:26 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington64 min
Feb 7, 4:42 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf48 min
Feb 7, 4:46 PM CSTSevere Thunderstorm WarningTAEJackson44 min
Feb 7, 4:56 PM CSTSpecial Marine WarningTAE49 min
Feb 7, 5:08 PM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Gulf, Leon, Liberty, Wakulla67 min
Feb 7, 5:18 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Feb 7, 5:26 PM CSTSpecial Marine WarningTAE2 hr
Feb 7, 5:30 PM CSTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla60 min
Feb 7, 5:53 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf37 min
Feb 7, 3:32 PM CSTSpecial Weather StatementTAEGeneva43 min
Feb 7, 4:22 PM CSTTornado WarningTAEGeneva, Houston25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.